Do PPI's cause heartburn, and if so, how?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Villandra
New Member


Date Joined Apr 2006
Total Posts : 16
   Posted 4/9/2006 5:33 PM (GMT -7)   
Nexium and Prilosec are giving me heartburn.  Formerly I only had laryngeal reflux.   I keep hearing that the PPI's can cause that, but I'm not finding any documentation.  Vinegar and lemon juice give me heartburn too.    In fact, I recently completed a long course of xanax primarily needed because I'd been trying to treat my throat symptoms with lemon juice.    My doctor isn't hearing me telling her the PPI's are giving me heartburn.
 
Do PPI's cause heartburn?  If so, how?

Is there any documentation of this?  Or is it strictly old wives' had homeopaths' knowledge?

meowpuss
Regular Member


Date Joined Mar 2006
Total Posts : 46
   Posted 4/10/2006 3:42 AM (GMT -7)   

Lemon and vinegar are acidic and would give me heartburn too.

I can't answer your question about PPI's causing heartburn. It seems odd to me as they inhibit acid production but I wonder if it is the liquid you take them with?


Jason K
Regular Member


Date Joined Mar 2006
Total Posts : 22
   Posted 4/12/2006 8:01 PM (GMT -7)   
I have felt that my meds (PPI's) were causing heartburn before. I would take them in the morning with a little water and in about 15 minutes I would start feeling pain in my chest. I have been off the meds for two weeks now and I feel a lot better than I did when I was on them. I do have to watch my diet and take acidolphulus before meals, but I still feel better!

TNK
New Member


Date Joined Oct 2006
Total Posts : 2
   Posted 10/1/2006 2:03 PM (GMT -7)   

Villandra,

I'm so glad to hear someone else think the same.  I never had heartburn symptoms until after being on the PPI's.  I've been in a downward spiral for 10 months, seeing diff doctors.  All of them putting me on a different one, with greater doses.

 

I kept hearing the same thing, but could never find it anywhere.  No doctor has ever heard of it that I've spoke too.  However, 2 weeks ago I found it on the mayoclinic website.   www.mayoclinic.com.   If you do a search for NExium, or most any of the other PPI's, they will list heartburn as a symptom!

 

I of course have no proof that this is my problem, but am trying to get off of them to see.  I've had chest pain 24X7 for 8 months.  It is getting worse and is in my back between my shoulder blades.  I've also lost 40 lbs since I've been trying to eat small amounts and the "right" kind of things.   Nothing is phasing this thing, no foods, no medicine, sleeping inclined, stopped exercising.  I'm about at the end of my rope.


PCF
New Member


Date Joined Oct 2006
Total Posts : 2
   Posted 10/1/2006 10:56 PM (GMT -7)   
I am surprised to hear that someone else has the same symptoms!  I never suffered from heartburn BEFORE taking Prevacid.  My symptoms were throat related.  After 4 months on Prevacid, I have begun having chest pain daily and I have had pain between my shouder blades for almost a month.  It feels like I am "stressed" out daily, even though I really am not.  Does anyone know if Prevacid can be stopped "cold turkey" or should I taper off?  The ENT doc who prescribed the Prevacid is going to ship me off to a gastro doc...but it sounds as if a lot of people of these boards have had endoscopy with no obvious problem being found so I am reluctant to go that route.  Is it time to stop Prevacid? yeah
 

skooby
Regular Member


Date Joined Nov 2005
Total Posts : 208
   Posted 10/2/2006 11:18 AM (GMT -7)   
I started on Prilosec in June and that is when my swallowing problems started. I wonder if that could be a side effect.
 
I read on another thread that Prevacid could cause diffiuclty swallowing so I am wondering if they are some how related.
 
I recently switched from the prilosec to Nexium 20 mg around two weeks ago. I have an appt to see a GI next week who will hopefully do a scope

TNK
New Member


Date Joined Oct 2006
Total Posts : 2
   Posted 10/6/2006 6:16 PM (GMT -7)   
PCF, it's good that you are going to see a gastro. However, I will be VERY surprised if he doesn't look at you like you don't know what you're talking about if you tell him your symptoms started AFTER the PPI's. That's my experience. I've talked with a GP, 2 GI's, Allergist, Surgeon, none of which have ever heard of it as a side effect. I'm so glad I found it on the mayo website, but when I asked them their response is "I've never heard of that....I don't know where they got it." My thought is, "Well could you look into it please?". GI doc put me on 80 mg Nexium per day and I felt much worse, burning in my throat, intense pain in chest and back. I stuck it out for 1 week and called him and he told me to get off it. He says, even if it is some wierd side effect, there's "no way" it can be from acid cuz it shuts the acid down. OK, I understand that is what it is "supposed" to do, but what is causing the burning, hoarseness, sore throat, and chest/back pain then if it isn't acid? What causes the "heartburn" side effect that mayo cites if it isn't acid? Anyway, I'm off the PPI's for 1 week now....stepping down slowing by taking Ranitidine. I wouldn't go off of it until you talk to a GI though. And DON'T go cold turkey, unless you've only been on it a very short while. Your body will rebound with more acid. I don't feel better yet...hoping it will happen soon.

PCF
New Member


Date Joined Oct 2006
Total Posts : 2
   Posted 10/6/2006 7:48 PM (GMT -7)   
TNK, thanks for the reply.  Unfortunately, I already stopped the Prevacid "cold turkey" and I am suffering a slight chest pain - but less than when I was on it.  So far, no throat or other reactions.  I am going to wait and see how I feel in a couple of weeks before I call the GI.  I would really hate to go through the scope procedure and have them just prescribe another pill...
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, February 25, 2018 4:55 AM (GMT -7)
There are a total of 2,933,077 posts in 321,819 threads.
View Active Threads


Who's Online
This forum has 160488 registered members. Please welcome our newest member, Tanika.
236 Guest(s), 1 Registered Member(s) are currently online.  Details
mike950